Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS New Orleans, LA

April 7, 2003Assumption Parish, Iberville Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 7, 2003, 4:52 PM CDT for Assumption Parish, Iberville Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 4:52 PM CDT (21:52 UTC)
Expired
Apr 7, 2003, 5:30 PM CDT
In force
38 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Assumption Parish, LA, Iberville Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 072152
SVRNEW
LAC007-047-072230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
452 PM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NAPOLEONVILLE
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 530 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF PIERRE PART...OR ABOUT 18 MILES
  NORTHEAST OF FRANKLIN...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WHITE CASTLE...PAINCOURTVILLE...NAPOLEONVILLE AT 505 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2991 9121 3004 9121 3006 9137 3030 9119
          3016 9109 3010 9112 3006 9109 3008 9103
          2995 9093

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:47 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 7, 4:47 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADVISORY SECTION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 PM CDT MON APR 7 2003

...SEVERE THUNDERSTORM AND FLOOD POTENTIAL WILL CONTINUE...
...TODAYS SEVERE THUNDERSTORM OUTBREAK IS LIKELY TO BE THE WORST
   THIS CALENDAR YEAR...

STRONG TO SEVERE THUNDERSTORMS HAVE CONTINUED TO DEVELOP ALONG A
SOUTHWARD PROPAGATING OUTFLOW BOUNDARY WHICH NOW EXTENDS FROM NEAR
PICAYUNE TO LAKE PONTCHARTRAIN TO NEAR MORGAN CITY. THE SLIDELL
AIRPORT RECORDED A WIND GUST TO 60 MPH AT 249 PM. STATIONARY FRONTAL
BOUNDARY...WHICH IS VOID OF DEEP CONVECTION...EXTENDS FARTHER NORTH
ACROSS SOUTHWEST MS. NUMEROUS SUPERCELLS HAVE DEVELOPED ALONG THE
OUTFLOW BOUNDARY. THE SUPERCELLS HAVE PRODUCED NUMEROUS REPORTS OF
LARGE HAIL THIS MORNING INTO EARLY THIS AFTERNOON WITH DAMAGING WIND
GUST REPORTS COMING IN THIS AFTERNOON WITH DAYTIME HEATING AND THE
ADVECTION OF STRONGER MID LEVEL WINDS. MESOCYCLONE AND TORNADO
VORTEX SIGNATURES ON RADAR HAVE BEEN IMPRESSIVE AT TIMES...BUT THERE
HAVE BEEN NO CONFIRMED REPORTS OF TORNADOES. WITH THE SOUTHWARD
PROPAGATION OF THE OUTFLOW BOUNDARY AND THE 30 KNOT MOVEMENT OF
INDIVIDUAL CELLS...THERE HAVE BEEN NO REPORTS OF FLASH FLOODING AS
OF YET.

THE MAIN FORECAST PROBLEMS WILL CONTINUE TO BE THE MOVEMENT OF THE
OUTFLOW BOUNDARY AND WHETHER CONVECTION WILL REFOCUS FARTHER NORTH
NEAR THE SURFACE FRONT. THIS IS NOT A HIGH CONFIDENCE FORECAST...SO
WILL COMPROMISE AND KEEP THE HEAVIEST RAIN FROM ROUGHLY 30 MILES
SOUTH TO ABOUT 80 MILES NORTH OF THE CURRENT LOCATION OF THE OUTFLOW
BOUNDARY THROUGH TONIGHT. BECAUSE OF THE POTENTIAL FOR BOUNDARY
STALLING AND THE NUMEROUS OCCURRENCES OF SEVERE WEATHER...WILL
MAINTAIN THE FLOOD WATCH AND SEVERE WORDING IN THE ZONES
TONIGHT...EXCEPT WILL REISSUE THE FLOOD WATCH TO EXPAND THE AREA
SOUTH TO INCLUDE METRO NEW ORLEANS AN THE MS GULF COAST. EXPECT
RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCAL AMOUNTS UP TO 5 INCHES.

THE COLD FRONT SHOULD MOVE THROUGH THE MCB-BTR CORRIDOR LATE
TONIGHT...AND THE REMAINDER OF THE FORECAST AREA TUESDAY MORNING.
THE ETA AND NGM HOLD ON TO POST-FRONTAL RAIN LONGER THAN THE GFS
WITH THE NGM KEEPING POPS INTO WEDNESDAY WHILE THE GFS ENDS THE RAIN
SHORTLY AFTER FRONTAL PASSAGE ON TUESDAY AFTERNOON. WILL GO WITH THE
GFS SOLUTION FOR CONTINUITY. WRAP-AROUND PRECIP SHOULD ACCOMPANY THE
UPPER LOW AS IT MOVES SOUTHEAST THROUGH THE SOUTHEAST CONUS ON
WEDNESDAY AND WEDNESDAY NIGHT...BUT THIS SHOULD BE NORTHEAST OF THE
FORECAST AREA. MUCH COLDER AIR WILL SWEEP INTO THE REGION BEHIND THE
FRONT WITH LOW TEMPERATURES POSSIBLY FLIRTING WITH THE FREEZING MARK
AROUND MCCOMB LATE WEDNESDAY NIGHT. TEMPERATURES WILL MODERATE AND
IT WILL REMAIN DRY LATE IN THE WEEK AND INTO THE WEEKEND.

MCB 61/70/42/58 9610  BTR 62/70/44/58 +610
MSY 67/73/50/59 9810  GPT 66/73/46/61 9810

.NEW...SMALL CRAFT ADVISORY KPQL TO THE ATCHAFALAYA RIVER AND OUT 60
       60 NM.
LA...FLOOD WATCH LAZ034>040-046>050-056>065.
MS...FLOOD WATCH MSZ068>071-077-080>082.

22
Hazardous weather outlook, Apr 7, 11:30 AM CDT, 5 hours 22 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-080000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DAY ONE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS...HOWEVER...AN
ISOLATED TORNADO IS POSSIBLE. A VERY MOIST...WARM...AND UNSTABLE
AIRMASS...COMBINED WITH A STALLED SURFACE BOUNDARY AND NUMEROUS
UPPER LEVEL DISTURBANCES...WILL CONTINUE TO CAUSE SCATTERED TO
NUMEROUS THUNDERSTORMS TODAY AND TONIGHT.

HEAVY RAINFALL AND FLOODING...
THUNDERSTORMS WILL HAVE THE POTENTIAL TO REPEAT OVER THE SAME AREAS
THROUGH TONIGHT...MAINLY ACROSS AREAS OF SOUTHEAST LOUISIANA NORTH
AND WEST OF LAKE PONTCHARTRAIN INCLUDING SOUTHWEST MISSISSIPPI AND
PEARL RIVER COUNTY. RAINFALL AMOUNTS IN THESE AREAS WILL RANGE FROM
1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS UP TO AROUND 5 INCHES
POSSIBLE THROUGH EARLY TUESDAY MORNING. THE HEAVY RAIN WILL RESULT
IN THE THREAT OF FLOODING OF SMALL STREAMS AND URBAN AREAS ALONG
WITH FLASH FLOODING OF LOCALIZED AREAS. THE HEAVY RAIN WILL ALSO
CAUSE NUMEROUS RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE OVER THE
NEXT SEVERAL DAYS.

AREAS SOUTH OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI COAST
SHOULD RECEIVE LESS RAINFALL AND A RESULTANT LOWER THREAT OF
FLOODING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...MAINLY
DURING THE MORNING HOURS...ACROSS AREAS SOUTH OF LAKE PONTCHARTRAIN
AND EAST OF INTERSTATE 59. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
A COLD FRONT WILL PUSH THROUGH COASTAL SECTIONS OF SOUTHEAST
LOUISIANA AND MISSISSIPPI BY AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:23 AM CDTSevere Thunderstorm WarningLIXWashington37 min
Apr 7, 9:56 AM CDTSevere Thunderstorm WarningLIXWashington49 min
Apr 7, 12:31 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston44 min
Apr 7, 12:56 PM CDTSevere Thunderstorm WarningLIXAssumption, Iberville49 min
Apr 7, 1:10 PM CDTSevere Thunderstorm WarningLIXLivingston50 min
Apr 7, 1:23 PM CDTTornado WarningLIXAscension, Assumption, Iberville, Saint James37 min
Apr 7, 1:34 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa41 min
Apr 7, 1:44 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa31 min
Apr 7, 1:57 PM CDTTornado WarningLIXAscension, Livingston33 min
Apr 7, 2:00 PM CDTSpecial Marine WarningLIX2 hr
Apr 7, 2:12 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington48 min
Apr 7, 2:54 PM CDTSpecial Marine WarningLIX66 min
Apr 7, 2:57 PM CDTSevere Thunderstorm WarningLIXSaint Tammany33 min
Apr 7, 3:05 PM CDTSevere Thunderstorm WarningLIXAssumption, Lafourche, Terrebonne55 min
Apr 7, 3:30 PM CDTTornado WarningLIXAssumption30 min
Apr 7, 3:55 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint James, Saint John the Baptist65 min
Apr 7, 4:09 PM CDTSpecial Marine WarningLIX96 min
Apr 7, 4:35 PM CDTSevere Thunderstorm WarningLIXSaint Charles40 min
Apr 7, 4:48 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard57 min
Apr 7, 5:40 PM CDTSpecial Marine WarningLIX65 min
Apr 7, 6:40 PM CDTSpecial Marine WarningLIX65 min
Apr 7, 6:40 PM CDTSpecial Marine WarningLIX65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.